Winter Storm, Taylor
- When
- February 4, 12:00 PM CST to February 5, 9:00 AM CST
- Where
- Taylor forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.737, -94.696 (the zone’s center; the record gives no point)
A long lasting winter storm affected southern Iowa on the 4th and 5th of February. The surface low was well to the south and east of Iowa.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A long lasting winter storm affected southern Iowa on the 4th and 5th of February. The surface low was well to the south and east of Iowa. A large deformation area formed well to the north and northwest of the low, deep in the cold air over northern Missouri and southern Iowa. The overall dynamics were weak, leading to a long-lasting period of light to moderate snow. Snowfall totals were generally in the 5 to 8 inch range over a period of 24 to 30 hours. The heaviest snowfall was over the far southern part of Iowa. Some of the heavier totals include 8 inches in Decatur County at Lamoni, and in Appanoose County at Centerville. Seven inches fell in Warren County at Indianola, and in Mahaska County at Oskaloosa. Although snowfall amounts were marginal to below criteria in and of itself, the impacts were more significant due to the cold temperatures and strong north wind. Temperatures fell into the single digits across the area with sustained north winds of 15 to 20 MPH, with gusts of 30 to 35 MPH for several hours. Heavy drifting of snow took place with areas of significant visibility restrictions due to blowing snow. Many roads were severely drifted with some road closures reported. Most of the schools in the area were either cancelled or on delayed start. Some businesses were closed for the day and some activities cancelled as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 4, 11:46 AM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1146 AM CST TUE FEB 4 2014 .SHORT TERM /TODAY/... ISSUED AT 308 AM CST TUE FEB 4 2014 LIGHT SNOW HAS DEVELOPED OVERNIGHT ACROSS ABOUT THE SOUTHERN HALF OF THE AREA...WHICH WAS ANTICIPATED BUT HAS PRODUCED A LITTLE MORE ACCUMULATION THAN FORECAST. NEVERTHELESS...BELIEVE THIS LIGHT SNOW WILL PERSIST BUT SLOWLY DIMINISH LATER IN THE MORNING WITH THE MORE ANTICIPATED ACCUMULATING SNOWFALL MOVING UP FROM THE SOUTH THIS AFTERNOON. OVERALL FORECAST REMAINS ON TRACK AND LITTLE CHANGE WAS MADE. HAVE SOME CONCERN ABOUT TIMING THE NORTHWARD EXPANSION OF SNOW FROM MISSOURI THIS AFTERNOON AND OUR WARNING MAY BE A BIT EARLY...BUT IT IS CLOSE ENOUGH THAT THERE IS NO VALUE IN DELAYING THE WARNING ONSET AT THIS TIME. CERTAINLY BY THE AFTERNOON COMMUTE EXPECT ACCUMULATIONS WILL BE CAUSING PROBLEMS IN DES MOINES. WILL GO AHEAD AND DELAY THE ADVISORY FOR A FEW HOURS AS IT WILL BE PAST 18Z BEFORE APPRECIABLE SNOWFALL REACHES THE HIGHWAY 20 CORRIDOR. EXPECTED AMOUNTS HAVE NOT REALLY CHANGED...JUST A SLIGHT DELAY IN TIMING. HAVE CONTINUED BLOWING SNOW TONIGHT AS WELL...ALTHOUGH IT WILL BE MORE OF A DRIFTING AND BLOWING ACROSS ROADS ISSUE THAN ANY KIND OF SEVERE VISIBILITY RESTRICTION. ONLY OTHER ITEM OF NOTE IS THAT WIND CHILLS WILL BE APPROACHING 20 BELOW ACROSS THE FAR NORTHWEST TOWARD SUNRISE WEDNESDAY...BUT ANY WIND CHILL HAZARD CONSIDERATION WILL NEED TO WAIT UNTIL THE WINTER STORM THREAT HAS ENDED. .LONG TERM /TONIGHT THROUGH MONDAY/... ISSUED AT 308 AM CST TUE FEB 4 2014 HIGH PRESSURE BUILDS INTO THE AREA TONIGHT INTO THURSDAY WITH GUSTY NNWLY WINDS. EXPECT TO TRANSITION FROM ADVISORIES FOR SNOW INTO WIND CHILL ADVISORIES FOR LATE TONIGHT INTO EARLY WED FOR ABOUT THE NWRN THIRD TO HALF OF THE CWA. WIND CHILL ADVISORIES WILL LIKELY BE NEEDED AGAIN WED NIGHT INTO THU MORNING. THOUGH WINDS WILL FALL TO UNDER 10 MPH...TEMPS WILL BE COLD ENOUGH THAT THE COMBINATION WILL RESULT IN WIND CHILLS IN THE MINUS MID 20S. HIGH PRESSURE PULLS OUT OF THE AREA ON FRIDAY WITH SLOW WARMING BEGINNING. NEXT SYSTEM IS EXPECTED TO DEVELOP WELL TO THE SOUTH. MODELS HAVE BEEN MORE CONSISTENT WITH THE ROGUE RUN FROM LAST NIGHT HAVING NOT BEEN REPEATED IN THE PAST 4 RUNS. LOW WILL DEVELOP OVER THE NRN GULF OF MEXICO AND ADVANCE NORTHEAST WITH A COASTAL FORMING SATURDAY NIGHT OR SUNDAY. SHOULD SEE SOME PRECIP SPREAD AS FAR NORTH AS SRN OR CENTRAL IA THU THE BROAD DEFORMATION ZONE...BUT DO NOT EXPECT TO SEE MUCH IN THE WAY OF AMOUNTS. HIGH PRESSURE BUILDS IN FOR SUNDAY INTO NEARLY NEXT WEEK...HOWEVER THE AIR HAS MORE PACIFIC INFLUENCE AND IS NOT LIKELY TO BE AS COLD AS THE AIRMASS THIS WEEK. && .AVIATION...04/18Z ISSUED AT 1146 AM CST TUE FEB 4 2014 AREAS OF SNOW WILL PERSIST OVER SOUTHERN IOWA THROUGH MUCH OF THE PERIOD AND EXPANDING NORTH WITH LESSER IMPACTS DURING THE PERIOD. IFR TO LIFR CONDITIONS WILL OCCUR SOUTH AND GENERALLY IFR AT TIMES NORTH. THE MOST SIGNIFICANT WEATHER WILL BE THROUGH 06Z TONIGHT. EXPECT INCREASING NORTHERLY WINDS WILL GENERATE BLOWING SNOW ESPECIALLY OVERNIGHT THROUGH EARLY WEDNESDAY. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR ADAIR-CASS- DALLAS-GUTHRIE-JASPER-MADISON-MAHASKA-MARION-POLK-POWESHIEK- WARREN. WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST WEDNESDAY FOR AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CRAWFORD- GREENE-GRUNDY-HAMILTON-HARDIN-MARSHALL-SAC-STORY-TAMA-WEBSTER. WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR ADAMS- APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE. && SHORT TERM...LEE LONG TERM...MS FEB 14 AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 414 AM CST TUE FEB 4 2014 IAZ058>062-070>075-081>086-092>097-051200- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 414 AM CST TUE FEB 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE AREA THIS AFTERNOON AND TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/ DESMOINES FOR FURTHER DETAILS. BITTER COLD TEMPERATURES AND WIND CHILLS WILL RETURN TONIGHT .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BITTER COLD TEMPERATURES AND WIND CHILLS WILL CONTINUE THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SNOWFALL WOULD BE APPRECIATED. IAZ033>039-044>050-057-051200- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON- 414 AM CST TUE FEB 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA THIS AFTERNOON AND TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/ DESMOINES FOR FURTHER DETAILS. BITTER COLD TEMPERATURES AND WIND CHILLS WILL RETURN TONIGHT .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BITTER COLD TEMPERATURES AND WIND CHILLS WILL CONTINUE THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SNOWFALL WOULD BE APPRECIATED. IAZ004>007-015>017-023>028-051200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 414 AM CST TUE FEB 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT BITTER COLD TEMPERATURES AND WIND CHILLS WILL RETURN TONIGHT .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BITTER COLD TEMPERATURES AND WIND CHILLS WILL CONTINUE THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SNOWFALL WOULD BE APPRECIATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
929 AM CST TUE FEB 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM SNOW 2 N SAYLORVILLE LAKE 41.78N 93.73W
02/04/2014 M1.6 INCH POLK IA TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
932 AM CST TUE FEB 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 1 S SAYLORVILLE LAKE 41.74N 93.72W
02/04/2014 M1.4 INCH POLK IA TRAINED SPOTTER
NWS FORECAST OFFICE TOTAL SNOW. 0.4 INCHES SINCE 6 AM.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1015 AM CST TUE FEB 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW GUTHRIE CENTER 41.68N 94.50W
02/04/2014 M2.0 INCH GUTHRIE IA CO-OP OBSERVER
0.15 INCHES LIQUID EQUIVALENT
0700 AM SNOW JAMAICA 41.85N 94.31W
02/04/2014 M1.1 INCH GUTHRIE IA CO-OP OBSERVER
0.07 INCHES LIQUID EQUIVALENT
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1020 AM CST TUE FEB 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 S NORWALK 41.44N 93.68W
02/04/2014 M1.3 INCH WARREN IA COCORAHS
0.09 INCHES LIQUID EQUIVALENT
0700 AM SNOW NW NEVADA 42.02N 93.45W
02/04/2014 E1.0 INCH STORY IA COCORAHS
0.06 INCHES LIQUID EQUIVALENT
0700 AM SNOW 2 WNW ANKENY 41.74N 93.64W
02/04/2014 M2.3 INCH POLK IA COCORAHS
0.09 INCHES LIQUID EQUIVALENT
0700 AM SNOW GILBERT 42.11N 93.65W
02/04/2014 M0.8 INCH STORY IA COCORAHS
0.09 INCHES LIQUID EQUIVALENT
0700 AM SNOW 1 NNE AMES 42.04N 93.62W
02/04/2014 M1.0 INCH STORY IA COCORAHS
0.08 INCHES LIQUID EQUIVALENT
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1029 AM CST TUE FEB 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 W INDIANOLA 41.36N 93.60W
02/04/2014 E1.2 INCH WARREN IA CO-OP OBSERVER
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1119 AM CST TUE FEB 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW DES MOINES 41.58N 93.62W
02/04/2014 M0.9 INCH POLK IA OFFICIAL NWS OBS
DES MOINES AIRPORT MEASUREMENT. 0.06 INCHES LIQUID
EQUIVALENT
0600 AM SNOW 5 SE AMES 41.97N 93.56W
02/04/2014 M1.0 INCH STORY IA CO-OP OBSERVER
0.06 INCHES LIQUID EQUIVALENT
0645 AM SNOW 1 N GRIMES 41.67N 93.79W
02/04/2014 M1.4 INCH POLK IA TRAINED SPOTTER
0700 AM SNOW 1 NNE AMES 42.04N 93.62W
02/04/2014 M1.0 INCH STORY IA COCORAHS
0.08 INCHES LIQUID EQUIVALENT
0700 AM SNOW GILBERT 42.11N 93.65W
02/04/2014 M0.8 INCH STORY IA COCORAHS
0.09 INCHES LIQUID EQUIVALENT
0700 AM SNOW 2 WNW ANKENY 41.74N 93.64W
02/04/2014 M2.3 INCH POLK IA COCORAHS
0.09 INCHES LIQUID EQUIVALENT
0700 AM SNOW NW NEVADA 42.02N 93.45W
02/04/2014 E1.0 INCH STORY IA COCORAHS
0.06 INCHES LIQUID EQUIVALENT
0700 AM SNOW 4 S NORWALK 41.44N 93.68W
02/04/2014 M1.3 INCH WARREN IA COCORAHS
0.09 INCHES LIQUID EQUIVALENT
0700 AM SNOW JAMAICA 41.85N 94.31W
02/04/2014 M1.1 INCH GUTHRIE IA CO-OP OBSERVER
0.07 INCHES LIQUID EQUIVALENT
0700 AM SNOW 1 NE ATLANTIC 41.41N 95.00W
02/04/2014 M1.5 INCH CASS IA CO-OP OBSERVER
0700 AM SNOW PERRY 41.84N 94.10W
02/04/2014 M1.2 INCH DALLAS IA CO-OP OBSERVER
0.07 INCHES LIQUID EQUIVALENT
0700 AM SNOW 3 SW CLIVE 41.58N 93.80W
02/04/2014 M1.3 INCH DALLAS IA TRAINED SPOTTER
0700 AM SNOW 5 WNW DES MOINES 41.61N 93.71W
02/04/2014 M1.1 INCH POLK IA TRAINED SPOTTER
0700 AM SNOW 2 W INDIANOLA 41.36N 93.60W
02/04/2014 E1.2 INCH WARREN IA CO-OP OBSERVER
0725 AM SNOW ANKENY 41.72N 93.61W
02/04/2014 E1.5 INCH POLK IA CO-OP OBSERVER
0800 AM SNOW MASSENA 41.25N 94.77W
02/04/2014 E1.5 INCH CASS IA CO-OP OBSERVER
0845 AM SNOW DES MOINES 41.58N 93.62W
02/04/2014 M1.0 INCH POLK IA PUBLIC
SOCIAL MEDIA REPORT
0900 AM SNOW 1 S SAYLORVILLE LAKE 41.74N 93.72W
02/04/2014 M1.4 INCH POLK IA TRAINED SPOTTER
NWS FORECAST OFFICE TOTAL SNOW. 0.4 INCHES SINCE 6 AM.
0900 AM SNOW GUTHRIE CENTER 41.68N 94.50W
02/04/2014 M2.0 INCH GUTHRIE IA CO-OP OBSERVER
0.15 INCHES LIQUID EQUIVALENT
0910 AM SNOW 2 N SAYLORVILLE LAKE 41.78N 93.73W
02/04/2014 M1.6 INCH POLK IA TRAINED SPOTTER
&&The national radar mosaic for the moment the first event began.
23 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486810, 486811, 486812, 486813, 486814, 486815, 502528, 502529, 502532, 486804, 486805, 486806, 486807, 486808, 486809, 502533, 502534, 502535, 502536, 502537, 502538, 502539, 502540.